Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access April 29, 2016

Positive semidefiniteness of estimated covariance matrices in linear models for sample survey data

  • Stephen Haslett
From the journal Special Matrices


Descriptive analysis of sample survey data estimates means, totals and their variances in a design framework. When analysis is extended to linear models, the standard design-based method for regression parameters includes inverse selection probabilities as weights, ignoring the joint selection probabilities. When joint selection probabilities are included to improve estimation, and the error covariance is not a diagonal matrix, the unbiased sample based estimator of the covariance is the Hadamard product of the population covariance, the elementwise inverse of selection probabilities and joint selection probabilities, and a sample selection matrix of rank equal to the sample size. This Hadamard product is however not always positive definite, which has implications for best linear unbiased estimation. Conditions under which a change in covariance structure leaves BLUEs and/or BLUPs are known. Interestingly, this class of “equivalent” matrices for linear models includes non-positive semi-definite matrices. The paper uses these results to explore how the estimated covariance from the sample can be modified so that it meets necessary conditions to be positive semidefinite, while retaining the property that fitting a linear model to the sampled data yields the same BLUEs and/or BLUPs as when the original Hadamard product is used.


[1] D. Basu. An essay on the logical foundations of survey sampling, Part One, In Foundations of Statistical Inference, V.P. Godambe and D.A. Sprott (eds). Holt, Rinehart & Winston, 203-242, 1971. Search in Google Scholar

[2] C-M. Cassel, C.E Särndal, J.H. Wretman. Foundations of Inference in Survey Sampling, Wiley, 1977. Search in Google Scholar

[3] R.L. Chambers, C.J. Skinner (eds.). Analysis of Survey Data, Wiley, 2003. 10.1002/0470867205Search in Google Scholar

[4] W.G. Cochran. Sampling Techniques, Wiley, 1953. Search in Google Scholar

[5] W.G. Cochran. Sampling Techniques, 3rd edition, Wiley, 1977. Search in Google Scholar

[6] S. Fisk. A very short proof of Cauchy’s interlace theorem for eigenvalues of Hermitian matrices, arXiv:math/0502408v1 Search in Google Scholar

[math.CA] 18 Feb 2005,, 2005. Search in Google Scholar

[7] W.A. Fuller. Sampling Statistics, Wiley, 2009. 10.1002/9780470523551Search in Google Scholar

[8] M.H. Hansen, W.N. Hurwitz, W.G. Madow. Sample Survey Methods and Theory, Volumes 1 and 2, Wiley, 1953. Search in Google Scholar

[9] S. Haslett. The linear non-homogeneous estimator in sample surveys, Sankhyä Ser. B, 47(1985), 101-117. Search in Google Scholar

[10] S. Haslett, S. Puntanen. Equality of the BLUEs and/or BLUPs under two linear models using stochastic restrictions, Statistical Papers, 51(2010), 465-475. 10.1007/s00362-009-0219-7Search in Google Scholar

[11] D.G. Horvitz, D.J. Thompson. A generalization of sampling without replacement from a finite universe, Journal of the American Statistical Association, 47(1952) 663-685. 10.1080/01621459.1952.10483446Search in Google Scholar

[12] R. Lehtonen, E. Pahkinen. Practical Methods for Design and Analysis of Complex Surveys, 2nd Edition, Wiley, 2003. 10.1002/0470091649Search in Google Scholar

[13] A. Mercer, P. Mercer. Cauchy’s interlace theorem and lower bounds for the spectral radius, International Journal of Mathematics and Mathematical Sciences, 23(2000), 563-566. 10.1155/S016117120000257XSearch in Google Scholar

[14] C.R. Rao. A note on a previous lemma in the theory of least squares and some further results, Sankhyä Ser. A 30(1968), 259-266. Search in Google Scholar

[15] R.M. Royal, W.G.Cumberland. Variance estimation in finite population sampling, Journal of the American Statistical Association, 73(1978) 351-358. 10.1080/01621459.1978.10481581Search in Google Scholar

[16] C-E. Särndal, B. Swensson, J. Wretman. Model Assisted Survey Sampling, Springer, 1992. 10.1007/978-1-4612-4378-6Search in Google Scholar

[17] C.J. Skinner, D. Holt, T.M.F. Smith (eds.). Analysis of Complex Surveys, Wiley, 1989. Search in Google Scholar

Received: 2015-7-16
Accepted: 2016-4-9
Published Online: 2016-4-29

©2016 Stephen Haslett

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 11.12.2023 from
Scroll to top button